Updated: Aug 22
Kink play can be intense! That is part of the fun of it. We play physically and psychologically hard. Weather you are into impact play, senasation play, pegging, or anything else, there is basic healthcare/first aid you should know to keep your play safer. This stuff will also help folks who enjoy vanilla sex as well.
Sex and kink can evoke a number of extreme reactions which might mimic a health emergency. Things like crying, heavy breathing, wheezing, and red skin might be the goal of a scene. Its important to know what is and what is not a desired reaction. Below are the most common types of health emergencies which occur during kink and sex. Make sure you know the signs of each and when to call 9-1-1.
Signs of a Severe Allergic Reaction
People can be allergic to just about anything! Additionally, people can develop new allergies as an adult. Certain chronic conditions (like MCAS) increase the chance a person will develop a new allergic reaction to something.
Some people with severe allergic reactions know they have them and will disclose relevant ones prior to play. However, new toys, new rope, and new settings can introduce a previously unknown allergen. A minor allergic reaction (e.g. sneezing, minor itching) is not a medical emergency and may not be a reason to stop play. However, some allergic reactions can be severe and life threatening.
Recognizing a Serious Allergic Reaction:
Sneezing, itching, runny nose
itchy, red, or watering eyes
wheezing, chest tightness, shortness of breath, or a cough
raised, itchy red rash (hives)
swollen lips, tongue, or face
abdominal pain, vomiting, diarrhea
dry, red, cracked skin
If you or a partner starts to have problems breathing, have tightness in the chest, or feel you tongue or lips swell, this is an medical emergency and you need to call 9-1-1.
If someone has minor to middling symptoms (sneezing, itching, a few hives, upset stomach) taking a dose of Benydryl will often reduce or get rid of the symptoms. If the symptoms are topical (rash, itching) Benydryl cream or a corticosteroid cream can calm the symptoms. I recommend keeping both Benydryl tablets and cream in your BDSM First Aid Kit.
Depending on the severity of the reaction and how quickly it resolves will determine if you need to stop all play or if you need to take a Benydryl and return to play.
Latex Allergies: A special note about latex allergies. While some latex allergies are severe and life threatening, they are not always extreme. A latex allergy may present as itching or dryness after sex with a latex condom or the presence of dry, cracked skin in/around the vagina, anus, or mouth. If you find yourself stuggling with vaginal dryness, or pain and itching after sex witih a latex condom, it is worth getting an STI test and asking your doctor to check for a latex infection as well.
Signs of an Asthma Attack
Over 8 million adults in the U.S. have asthma. This makes it highly-probably you will end up playing with someone who lives with this condition. If a partner has an asthma attack duing play or sex, this is a health emergency. If you (or your partner) plays with someone with asthma, make sure you know where they keep their rescue inhaler!
Recognizing an asthma attack:
Severe shortness of breath, wheezing, or heavy coughing
Inability to speak more than a short sentence between breaths.
What to do if a partner has an asthma attack.
Stop all activity at once.
Get the person their rescue inhaler.
If the rescue inhaler fails to resolve this issue, this is a medical emergency. It is appropriate to call 9-1-1 if they are in distress or take them to the nearest hostipal immediately.
Any type of bondage (e.g., rope, handcuffs, bondage tape) presents the risk of circulation problems. If you are restrained, or restraining a partner, make sure to do regular and frequent circulation checks.
SIgns of Poor Circulation:
Cold fingers or toes or skin
Tingling or a “pins-and-needles” sensation
Pale or blue skin
If you are restraining a partner, make sure to check the temperature and color of their skin above and below the restraint site every several minutes. Make sure the restrained partner can communicate concerns about temperature, comfort, or other signs of trouble.
Make sure you keep a handcuff key nearby and easily accessible if you are using a lock. Additionally, make sure you have safety scissors nearby to quickly remove ropes, tape, or other material if the person cannot be untied quickly.
If a person begins to experience poor circulation, remove the restraints immediately. Move the joints which were restricted and massage the area to help circulation return.
Signs of a Heart Attack
In the United States, someone has a heart attack every 40 seconds. While we typically think of a heart attack presenting as a man clutching his chest and falling to the ground, this is not the most common presentation of a heart attack. Men are more likely to have a heart attack than women (in every race). However, all adults are at risk.
What to watch for:
Chest pain or discomfort (it can be hard to tell sometimes if you have a lot of pain regularly)
Lightheadedness, naseua, vomiting (these are very common in women)
Jaw, neck, or back pain
Discomfort or pain in the arm or shoulder
Shortness of breath
Because these symptoms often overlap with other chronic conditions, it can be difficult to detect if someone is having a heart attack. However, if two or more of these symptoms come on suddenly, it should be checked out.
If you suspect (or know) someone is having a heart attack, help them sit down to keep them from falling. Taking a baby asprin (81 mg) immediately after a heart attack can prevent severe damage. I suggest keeping a low-dose asprin in your first aid kit for this reason.
Once the person is seated, call 9-1-1. Do not drive yourself or another person to the hospital if you suspect a heart attack. You need help more quickly and don’t want to risk passing out if you are driving.
POPPERS: Using “poppers” or amyl nitrate for sex can significantly increase the possibility someone will have a heart attack. If you or partners use poppers, make sure you know CPR and the signs of a heart attack.
Signs of an Overdose
Overdose deaths have steadily risen over the past 20 years. Last year (2021), overdose deaths in the United States topped 100,000. Nearly 400,000 people experienced a nonfatal overdose in 2020 and the rate is rising.
Most overdoses in the United States are related to opiod use (heroine, fentynal, etc.) but other drugs can cause overdoses as well. It is important to recognize the signs of a potential overdose and take immediate action.
Difficulty staying conscious
Lack of responsiveness, unable to wake a person
Slow, irregular breathing
Very low heart rate and/or body temperature
Pale/cold/blue skin (opiods, benzodiazapines) Hot/flushed skin (stimulants)
What to do if you suspect an overdose.
If the person is vomiting , turn them on their side to prevent them from choking on their vomit. Stay with them until emergency help arrives.
NARCAN: Narcan (brand name for naloxone) nasal spray can be purchased in all pharmacies in the United States wtihout a prescription. If you suspect or know partners (or you) use opiods, having an emergency dose of Narcan spray available in your kink first aid kit is highly recommended.
As someone who operates as a party host and dungeon monitor, I keep a dose in my kink kit for safety. It is better to have it an not need it than need it and not have it. It can save a life. It may be purchased on Amazon for as little as $15.
Signs of a Stroke
No one plans on having a stroke during sex. However, one in every 4 people over the age of 25 will experience a stroke at some point in their lives. While strokes are associiated with elderly folks, people in their 20s and 30s can experience them as well.
B– Balance. If your partner starts having new or unexpected balance problems, this can be a sign of a stroke.
E– Eyes. Sudden onset of vision issues in one or both eyes.
F– Face. If their face droops on one side, this is the classic stroke symptom.
A- Arm weakness. If they feel weakness in the arms or legs, this can be a sign.
S– Speech- Their speech becomes slurred or impossible
T- Time is critical. If a person has a sign of a stroke, call 9-1-1 immediately.
Hopefully, you will never need any of this information. Statistically, however, you will likely be able to use it to help someone. Its important to stay aware of your parnter during any kink scene. Because some kink play has the goal of inducing stress, distress, or pain you need to learn to recognize what is a reaction to the kink play and what is a reaction to a phsycial emergency. Many of these issues can prevent a partner from safe-wording so it is important that both partners recognize these emergencies.